Montana, 2017Hail and Damaging Winds in Montana, May 6, 2017
May 6, 2017 · NWS MSO · 7 events in 4 counties and zones
One isolated severe thunderstorm tracked NE from Lost Trail to Georgetown Lake to Garrison to Elliston and eventually Great Falls. Strong shear and modest instability allowed for the storm to maintain its structure and become a long-tracked super cell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One isolated severe thunderstorm tracked NE from Lost Trail to Georgetown Lake to Garrison to Elliston and eventually Great Falls. Strong shear and modest instability allowed for the storm to maintain its structure and become a long-tracked super cell. Both wind and hail damage were reported throughout the track, with one fatality blamed on the storm as a wind gust blew over a tree onto a woman near Elliston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 6, 3:00 AM MST, 9 hours 40 minutes earlier.
Area forecast discussion, May 6, 3:00 AM MST, 9 hours 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
400 AM MDT Sat May 6 2017
.DISCUSSION...Scattered rain showers will continue this morning
across western Montana and central Idaho. A brief break will be
possible around mid day today before the next round of showers and
thunderstorms moves in this afternoon. The focus for thunderstorms
this afternoon will be over southwest Montana, Lemhi county of
Idaho and parts of west-central Montana. The main threats will be
small hail and gusty winds with wind gusts of 50 mph possible. An
isolated severe storm will be possible with the best chances over
Lemhi county and southwest Montana near the Continental Divide.
A cold front will move through the region this afternoon/evening
and temperatures in most locations will run 5 to 10 degrees below
seasonal averages on Sunday. Showery conditions will persist on
Sunday especially over the higher terrain near the Continental
Divide.
For the first half of next week, the forecast dries out and
temperatures will be on the increase again, reaching widespread
70s by Wednesday. The warm temperatures will again increase the
rate of snowmelt in the terrain, so expect streams to be running
high and swiftly through the week. Showers and thunderstorms are
back in the forecast by Thursday and Friday of next week, as a
trough of low pressure pushes into the West Coast.
&&
.AVIATION...Showers will decrease this morning giving area
terminals a break after 12Z. This afternoon a cold front will move
through the region causing another round of thunderstorms and
showers. Storm motion is expected to be 30-40 knots, so any
impacts from storms at area terminals will be short lived.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, May 6, 11:11 AM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
1211 PM MDT SAT MAY 6 2017
IDZ009-010-MTZ006-061900-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-
1211 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 100 PM MDT...
At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of North Fork, or 29 miles west of Salmon, moving
northeast at 35 mph.
Pea size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4509 11438 4517 11464 4572 11440 4557 11393
TIME...MOT...LOC 1810Z 203DEG 32KT 4521 11451
Special weather statement, May 6, 11:55 AM MST, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
1255 PM MDT SAT MAY 6 2017
IDZ009-010-MTZ005-006-061945-
Eastern Lemhi County ID-Western Lemhi County ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1255 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND
SOUTHEASTERN RAVALLI COUNTIES UNTIL 145 PM MDT...
At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of North Fork, or 29 miles northwest of Salmon,
moving northeast at 35 mph.
Dime size hail, brief heavy rain, and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Conner, Sula and Lost Trail Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4584 11370 4575 11383 4578 11387 4576 11390
4570 11391 4570 11393 4568 11394 4564 11390
4562 11390 4562 11388 4540 11418 4549 11440
4603 11410 4584 11362
TIME...MOT...LOC 1854Z 210DEG 32KT 4552 11424Hail, Ravalli
- When
- May 6, 12:40 PM MST to 12:45 PM MST
- Where
- Ravalli County, 6.99 mi ENE of Sula
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.885, -113.848
Resident reported mostly nickel-sized hailstones, with a few quarter-sized hailstones mixed in. No evidence of damage to property was seen. Resident estimated wind speeds with the storm outflow at 40 to 50 mph. Frequent lightning was also reported.
Thunderstorm Wind, Ravalli
- When
- May 6, 12:50 PM MST to 1:00 PM MST
- Where
- Ravalli County, 13 mi ENE of Sula
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.902, -113.720
A RAWS station east of Sula recorded 66 mph winds.
Hail, Granite
- When
- May 6, 1:30 PM MST to 1:33 PM MST
- Where
- Granite County, 7.95 mi WSW of Southern Cross
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.138, -113.390
A local resident reported ground covered with quarter-sized hail. A few strikes of lightning accompanied the storm.
Hail, Deer Lodge
- When
- May 6, 1:42 PM MST to 2:15 PM MST
- Where
- Deer Lodge County, 0.44 mi SW of Southern Cross
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.196, -113.257
A trained spotter in Georgetown Lake reported half-dollar size hail.
Hail, Powell
- When
- May 6, 2:35 PM MST to 2:40 PM MST
- Where
- Powell County, 3.52 mi NW of Kohr
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.490, -112.726
NWS employee reported quarter size hail 5 miles east of Garrison Junction. The hailstones were found one hour after the storm had passed. Thus, the hailstones were likely larger when it initially fell.
Thunderstorm Wind, Powell
- When
- May 6, 2:50 PM MST to 3:15 PM MST
- Where
- Powell County, 7.3 mi SSE of Elliston
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.472, -112.361
The media reported A Montana woman was killed when a tree struck her during a weekend thunderstorm. She was reportedly running back to camp when a tree broke, striking her on the head. She died on the way to the hospital.
Hail, Powell
- When
- May 6, 2:57 PM MST to 3:02 PM MST
- Where
- Powell County, Garrison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.520, -112.800
Large hail of 1 in diameter was reported by citizen at the Garrison Mercantile in Garrison at 3:57 pm MDT.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, May 6 to 9, 2017$200,000 · 1 event
- Damaging Winds in Utah, May 6, 2017$80,000 · 79 kt wind · 11 events
- Damaging Wind and Strong Wind in Nevada, May 6 to 8, 20172 injured · $16,000 · 58 kt wind · 3 events
- Damaging Winds in New Mexico, May 6, 2017$30,000 · 56 kt wind · 3 events
- Flooding in New York, May 6 to 7, 2017$25,000 · 2 events
- Flood in Utah, May 6 to 13, 2017$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 6, 20171 in hail · 10 events
- Damaging Winds in Idaho, May 6, 2017$1,000 · 52 kt wind · 4 events
- Hail in Colorado, May 6, 20170.88 in hail · 3 events
- Flash Flood and Flood in Illinois, May 6 to 8, 20172 events
- High Wind in Arizona, May 6, 201750 kt wind · 2 events
- Damaging Winds in Montana, May 6, 201756 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699713, 687395, 687398, 693627, 693629, 693652, 693630.